Is It Safe to Have Chemical Peel While on Accutane?

I purchased a Chemical peel off eBay but I was using Accutane about a month or 2 ago. I only took 10 pills of it, does that make any difference?

Doctor Answers 6

You should be off Accutane for at least 1-2 years before Chemical Peel

If you do a chemical peel when you are on accutane you will greatly increase your chances for scarring. Your pilosebaceous units are greatly affected by accutane and this effects there ability to resurface your skin and hence can lead to an increase in scarring.

Bellevue Facial Plastic Surgeon
3.5 out of 5 stars 43 reviews

1810 116th Ave. NE
Bellevue, WA 98004

This is a really bad idea.

Dear Aldo

Accutane effects the ability of the skin to heal. Chemical peels work because of the capacity of the skin to heal and improve the epithelial covering. Following Accutane skin is very likely to scar rather than heal without scarring.

Just because something can be purchased on the internet, it does not mean that it is safe or legal. Chemical peels can permanently disfigure and scar the face and body even if you have not taken Accutane.

Please leave chemical peels to the professionals. Don't take the risk of destroying yourself.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.5 out of 5 stars 21 reviews

9001 Wilshire Blvd
Beverly Hills, CA 90211

Absolutely NOT

You must be off Accutane at LEAST one whole year before undergoing a chemical peel for your skin. Accutane can significantly affect the ability of your skin to repair itself and heal properly after an injury (which is what a chemical peel is - a controlled injury). The same goes for laser resurfacing or dermabrasion as well!

Brian S. Glatt, MD, FACS
Morristown Plastic Surgeon
5.0 out of 5 stars 28 reviews

310 Madison Avenue
Morristown, NJ 07960

NO, NO, and NO

The effect of Accutane on pilosebaceous glands is profound. Since they help to resurface the skin after peeling, the healing can be delayed, resulting in permanent scars. I would not buy medical supplies anywhere if you are not a trained physician, anytime. I have seen people (even off Accutane) scar themselves with peels at home.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 12 reviews

145 Robert E. Lee Blvd
New Orleans, LA 70124

Not worth the risk

I would not recommend a facial peel so soon after accutane, even if you only took it for a couple of weeks. Wait a minimum of 6 months.

Frank P. Fechner, MD
Worcester Facial Plastic Surgeon
4.5 out of 5 stars 40 reviews

428 Shrewsbury Street
Worcester, MA 01604

Chemical peels while on Accutane

At home chemical peels may be risky when on Accutane. Speak to the physician who prescribed the Accutane about more controlled type peels for your acne.

Dr. Karamanoukian
Los Angeles

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 70 reviews

804 7th Street
Santa Monica, CA 90403

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.